Pramipexole Overdose Associated with Visual Hallucinations, Agitation and Myoclonus

J Med Toxicol. 2017 Dec;13(4):343-346. doi: 10.1007/s13181-017-0615-7. Epub 2017 May 25.

Abstract

Introduction: Pramipexole is a dopamine D2 receptor agonist used to treat idiopathic Parkinson's disease and primary restless legs syndrome. There is limited information on pramipexole overdose.

Case report: A 59-year-old male ingested 3 mg pramipexole, 2250 mg venlafaxine, 360 mg mirtazapine, with suicidal intent. He presented alert, had normal vital observations and normal pupillary reflexes. He was mildly agitated, reported visual hallucinations and was given 5 mg diazepam. He had a mildly elevated lactate of 1.7 mmol/L, but otherwise normal laboratory investigations. Overnight, he remained agitated with visual hallucinations and developed myoclonus while awake. He had increasing difficulty passing urine on a background of mild chronic urinary retention. On review, 14 h post-ingestion, he was hypervigilant, jittery and mildly agitated. He had pressured speech and difficulty focusing on questioning. He had a heart rate of 110 bpm, but had an otherwise normal examination, with no clonus or extrapyramidal effects. He was unable to mobilize due to dizziness and ataxia. Over the next few hours, he improved, the visual hallucinations and agitation resolved and he mobilized independently. Pramipexole was measured with liquid chromatography mass spectrometry. The initial plasma pramipexole concentration was 34.2 ng/mL (therapeutic range 0.2 to 7 ng/mL), 9 h post-overdose. Concentration time data fitted a one-compartment model with an estimated elimination half-life of 18 h.

Discussion: Pramipexole overdose with hallucination, agitation, and myoclonus is consistent with adverse effects reported with therapeutic toxicity, but mirtazapine and venlafaxine may have contributed. Pramipexole concentrations exceeded the therapeutic range for over 24 h. With the increasing use of pramipexole in restless legs syndrome, adult overdoses may become more common.

Keywords: Agitation; Hallucinations; Overdose; Pramipexole; Toxicity.

Publication types

  • Case Reports

MeSH terms

  • Akathisia, Drug-Induced / diagnosis
  • Akathisia, Drug-Induced / etiology*
  • Akathisia, Drug-Induced / physiopathology
  • Benzothiazoles / blood
  • Benzothiazoles / pharmacokinetics
  • Benzothiazoles / poisoning*
  • Dopamine Agonists / blood
  • Dopamine Agonists / pharmacokinetics
  • Dopamine Agonists / poisoning*
  • Drug Overdose / diagnosis
  • Drug Overdose / genetics*
  • Drug Overdose / physiopathology
  • Drug Overdose / psychology
  • Hallucinations / chemically induced*
  • Hallucinations / diagnosis
  • Hallucinations / psychology
  • Humans
  • Male
  • Middle Aged
  • Models, Biological
  • Motor Activity / drug effects*
  • Myoclonus / chemically induced*
  • Myoclonus / diagnosis
  • Myoclonus / physiopathology
  • Pramipexole
  • Suicide, Attempted*
  • Visual Perception / drug effects*

Substances

  • Benzothiazoles
  • Dopamine Agonists
  • Pramipexole